Jump to content

Dr says go c/t - paradoxical reaction to diazepam. Please help.


[Wi...]

Recommended Posts

 

After visit to hospital last night, but not seen, as hospital system here is in disarray (understaffed), I rang my doctor today and told her what I was experiencing - insomnia, nausea, aching body and severely increased anxiety and erratic breathing within an hour after dosing (8mg) 4mg diazepam 2 x per day. None of this calms until between 7 to 9 hrs after dosing, but of course, then I’m close to time for my next dose, after which it all starts again. Don’t know what my options are. Don’t believe I can keep going through these paradoxical symptoms. Dr says I’m on such a small dose and should c/t and as much as that frightens me, I can’t see any way around it, as there’s no way I can go through months of tapering with this toxic effect occurring after each dose. The best I feel is when I’m close to my next dose and then I fear taking it because I know I’ll be thrust right back into that highly symptomatic state. Only other option was the doctor suggested and prescribed Clonidine to help with symptoms while continuing tapering. I’m concerned that maybe the continual paradoxical toxic reaction from the diazepam could possibly be doing more damage than what going c/t would do. I feel stuck between a rock and a hard place.

 

What can I do?

 

Any thoughts?

 

 

 

 

Link to comment
Share on other sites

Hi Winter, I’m not sure I can give you any answers but I too couldn’t take Diazepam, it made me tremble with severe agitation. It was extremely unpleasant so I feel for you big time.

I was given Lorazepam which did work but then I was hooked for years.

Just to let you know that you’re  not the only one with a strange reaction to Diazepam. Could your doctor give you another benzo to stabilise, then start tapering down?

Hardy.

Link to comment
Share on other sites

Hi Rocknroll,

 

Yeah, I was stabile on the clonazepam for the few weeks I was on it, along with the escitalopram. There were no weird or paradoxical effects. I felt better than I had for a while. I noticed when the antidepressant kicked in and that’s when I stopped the clonazepam c/t (19 days). When I went to the doctor, she put me directly on to diazepam to taper from 10mg. Whether that was too low or not, really doesn’t seem to be the problem. I never felt ok on the diazepam from the beginning, but I just assumed it probably wasn’t a high enough dose, but with time comes clarity. The first 2 weeks or so I was knocked out by the strong sedative effect, although I still felt very unwell, but I slept. But once the sedative effect wore off, I could see more clearly that the medication was making me feel worse when I took it… anxiety, palpitations, pain, erratic breathing, nausea, agitation, fatigue, insomnia etc. it’s just over these last few days that it’s become so clear that within an hour of dosing, I go from reasonably relaxed and likely to sleep, to feeling all the aforementioned symptoms being completely wired and unstable for the next 7 or more hours, before then settling down again. I’m just not sure what the right course of action is, or if they are available to me. My doctor was of little help and just said either go cold turkey or take this script of clonidine to help with the symptoms while you taper. I’d thought about trying to get someone to reinstate a low dose of clonazepam and taper from that, but I guess there is a possibility that that may go paradoxical now, should I do so. And it also concerns me about continually switching benzo’s, whether that may make things worse. The only other thing I can think of is a rapid taper at the in hospital, as I am already struggling to care for myself each day. At least there, they would feed me, as I am losing weight fast. If I had to choose, I guess I would prefer for them to do a rapid taper under care, rather than cold turkey myself without any support around me at home. I know I would still probably have to go through most of the acute withdrawal at home, but at least it would get this last 8mg of diazepam out of my system and possibly minimise the chances of a protracted withdrawal (I hope). Just can’t continue with the diazepam reactions for months on end. I guess I just have to make a choice and stick with it.

 

I know that was overly winded reply, (I’m an over-explainer :) but in regard to your question about possibly reinstating the clonazepam… we’ll, that is definitely a possibility, but just not with my doctor. She’ won’t listen. It would probably have to be done by someone at the hospital. So, I guess that’s where I’m headed, regardless of which course I end up taking.

 

Thanks Rocknroll, I appreciate the question.

 

Hi Hardy66,

 

It’s definitely a possibility, and may be the answer.

 

I’ll see what they say at the hospital.

 

Thanks for the support, it’s very comforting to know I’m not alone in my experience.

 

I hope you’re doing well.

 

 

Link to comment
Share on other sites

  • 1 month later...

Hi Winters Sun,

How did you decide? I’m in a same situation, i guess i feel even worse, bedridden, weak, non stop nervous arousal etc and close to insanity. I can’t take it anymore under diazepam (7.5mg) switched from ati. I’m getting worse and worse. Did you decide to go to the hospital to do a taper under medical supervision?

Link to comment
Share on other sites

×
×
  • Create New...